Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 24, 2021, 2:52 AM CDT for Grant County, South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 2:52 AM CDT (07:52 UTC)
- Expired
- Aug 24, 2021, 4:00 AM CDT
- In force
- 68 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.00 in
- Wind
- 55
Counties Big Stone County, MN, Traverse County, MN, Grant County, SD
The radar
The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
233
WWUS83 KABR 240752
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
252 AM CDT Tue Aug 24 2021
MNZ039-046-SDZ008-020-021-240900-
Traverse MN-Big Stone MN-Grant SD-Codington SD-Roberts SD-
252 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Traverse, Big Stone,
eastern Roberts, Grant and northeastern Codington Counties through
400 AM CDT...
At 252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Immanuel Church to near South Shore.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Tintah and Immanuel Church around 300 AM CDT.
Charlesville around 305 AM CDT.
Strandburg around 310 AM CDT.
Other locations in the path of these storms include Milbank, La Bolt,
Revillo and Albee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
west central Minnesota.
&&
LAT...LON 4522 9627 4525 9629 4527 9645 4498 9646
4498 9654 4511 9707 4602 9648 4602 9627
4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0752Z 276DEG 35KT 4591 9647 4515 9695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
TDKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 24, 1:13 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 24, 1:13 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 113 AM CDT Tue Aug 24 2021 .UPDATE... Issued at 1250 AM CDT Tue Aug 24 2021 Aviation discussion updated below for the 18Z TAFs. UPDATE Issued at 828 PM CDT Mon Aug 23 2021 Forecast doing okay this evening. WAA/LLJ will increase overnight across much of the CWA, likely supporting isolated to scattered convection. Trends suggest mostly over the northern part of the state. With high shear/capes, some organization of the storms is possible later tonight. Temperatures look fine. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1250 AM CDT Tue Aug 24 2021 Terminals KABR,KATY,KPIR,KMBG TSRA will be moving through KABR between 06Z and 07Z, with gusty surface winds over 40 kts likely. MVFR CIGs/VSBY is possible as well as a period of +TSRA is possible. KATY may very well see this activity over the next few hours. Otherwise, expect VFR conditions after the storm activity exits the area closer to sunrise. Will also be dealing with LLWS over portions of the region, and have inserted that into the relevant TAF sites. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Lueck LONG TERM...Lueck AVIATION...TMT
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
In the hours before
Local storm report, Aug 24, 12:02 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST 10 SW LONG LAKE 45.77N 99.36W
08/23/2021 M58 MPH MCPHERSON SD MESONET
MESONET STATION 184 EUREKA (SDDOT).
&&
TMTLocal storm report, Aug 24, 12:37 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM TSTM WND GST 9 E SPRING CREEK COLONY 45.91N 98.68W
08/24/2021 E58 MPH BROWN SD MESONET
&&
KSLocal storm report, Aug 24, 12:45 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1245 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM TSTM WND GST 7 N FREDERICK 45.93N 98.53W
08/24/2021 M91 MPH BROWN SD MESONET
MESONET STATION 49 FREDERICK (SDDOT).
&&
KSLocal storm report, Aug 24, 1:41 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM TSTM WND GST 17 W POLO 44.78N 99.45W
08/24/2021 M62 MPH HYDE SD MESONET
MESONET STATION 215 JCT SD47/SD26 (SDDOT).
&&
TMTLocal storm report, Aug 24, 1:47 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
147 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM HAIL 3 W BURKMERE 45.05N 99.37W
08/24/2021 E1.00 INCH FAULK SD STORM CHASER
&&
TMTSpecial weather statement, Aug 24, 2:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
252 AM CDT Tue Aug 24 2021
MNZ039-046-SDZ008-020-021-240900-
Traverse MN-Big Stone MN-Grant SD-Codington SD-Roberts SD-
252 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Traverse, Big Stone,
eastern Roberts, Grant and northeastern Codington Counties through
400 AM CDT...
At 252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Immanuel Church to near South Shore.
Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Tintah and Immanuel Church around 300 AM CDT.
Charlesville around 305 AM CDT.
Strandburg around 310 AM CDT.
Other locations in the path of these storms include Milbank, La Bolt,
Revillo and Albee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
west central Minnesota.
&&
LAT...LON 4522 9627 4525 9629 4527 9645 4498 9646
4498 9654 4511 9707 4602 9648 4602 9627
4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0752Z 276DEG 35KT 4591 9647 4515 9695
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| Aug 23, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 48 min |
| Aug 23, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Aug 23, 9:39 PM CDT | Tornado Warning | ABR | Corson | 25 min |
| Aug 23, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 59 min |
| Aug 23, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 43 min |
| Aug 23, 10:45 PM CDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 23, 10:56 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 64 min |
| Aug 23, 11:02 PM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Aug 23, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 54 min |
| Aug 24, 12:01 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 59 min |
| Aug 24, 12:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 64 min |
| Aug 24, 1:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 55 min |
| Aug 24, 6:06 AM CDT | Special Weather Statement | ABR | Day, Roberts | 24 min |
| Aug 24, 6:50 AM CDT | Special Weather Statement | ABR | Grant | 25 min |
Nearby
Special Weather Statements in Minnesota, 2021Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.